Wisconsin, 2007Damaging Wind and Lightning Strike in Wisconsin, August 6, 2007
August 6, 2007 · NWS MKX · 2 events in 1 county or zone
A cluster of storms, with isolated severe cells, affected Rock County overight. This was the 3rd straight night of thunderstorms over Rock County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms, with isolated severe cells, affected Rock County overight. This was the 3rd straight night of thunderstorms over Rock County. Synpotically, a stall frontal boundary stretched from northern Iowa across extreme southern Wisconsin. Warm, moist air from the south overran the frontal boundary and triggered the thunderstorm cluster. Mid-level rotation was noted in the stongest cell, but nothing became of it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 6, 8:53 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 6, 8:53 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
953 PM CDT MON AUG 6 2007
.UPDATED DISCUSSION...HEAVY RAIN POTENTIAL TONIGHT.
PRECIPITABLE WATER ANALYSIS SHOWS VALUES OF 2.0 INCHES PLUS PUSHING
INTO SWRN AND FAR SRN SECTIONS OF CWA...EXTENDING SWD INTO IL WITH A
SECOND POCKET OF 2 INCH PLUS PW/S OVER WRN IA. 850 MB WIND PROFILER
AND VAD WIND PROFILES SHOW NOSE OF 25-30 KT WINDS MOVING INTO SW WI
TRIGGERING SHOWERS AND THUNDERSTORMS FROM THE DELLS THRU MADISON TO
JANESVILLE AND SW. SHORT WAVE THAT CROSSED SRN NEBRASKA LATE THIS
AFTERNOON HAS HELPED TO DEVELOP COMPLEX IN W CNTRL IA.
REPORTS SHOW INDIVIDUAL CELLS THAT HAVE DEVELOPED ON LLJ AND IN
REGION OF ELEVATED CAPE NORTH OF SFC WRM FNT HAVE PRODUCED 2 INCHES
OF RAIN IN RICHLAND COUNTY...AND ARE PUSHING EWD INTO CWA AS LLJ IS
EXPECTED TO LEAN TOWARD SRN WI OVERNIGHT.
MOISTURE TRANSPORT VECTORS AND STORM MOTION INDICATE COMPLEX IN IA
COULD PUSH ACROSS SRN WI LATE TONIGHT INTO TUESDAY MORNING...BUT
OUTFLOW BOUNDARIES FROM CURRENT AND PREVIOUS CONVECTION HAVE HELD
WRM FNT TO THE SOUTH WITH HIGHER ELEVATED CAPE VALUES NEAREST THE
CWA CURRENTLY RUNNING FROM THE QUAD CITIES TO THE CHICAGO AREA. THIS
MAY CAUSE COMPLEX TO TRACK FARTHER SOUTH PER NEW 00Z NAM
GUIDANCE...BUT TOO CLOSE TO CANCEL FLASH FLOOD WATCH.
REST OF DISCUSSION FROM EARLIER TODAY.
NO QUESTION IT IS VERY MOIST OUT THERE. SATELLITE DERIVED
PRECIPITABLE WATER SHOWS A PUDDLE OF HIGH PW/S OVR IA...NRN MO AND
CNTRL/NRN IL...IN EXCESS OF 2. CONVECTION ACROSS ERN NEB MOVING
INTO THIS AND IS BEING HELPED IN PART BY A MID LEVEL S/W PROGD TO
TRACK THROUGH HERE OVERNIGHT. CURRENT TRENDS OF CONVECTION OUT
WEST APPEARS TO BE A BIT FASTER THAN THE MODELS. HAVE GONE MORE
WITH THE NAM TONIGHT AS THE GFS IS SUFFERING FEEDBACK. H8 FAR TOO
INTENSE ON THE GFS AND LIKELY IS RESULTING IN A STRONGER SFC LOW
WITH A MORE NORTHERLY AND PRODUCTIVE TRACK OF THE QPF.
CONVECTION TONIGHT SHOULD BECOME MORE FOCUSED ALONG THE FNTL BNDRY
TO THE SOUTH THIS EVENING THEN ROLL IN HERE AS THE LLJ LEANS THIS
WAY AHEAD OF THE WEAK LOW CENTER...AND THE S/W COMES ACROSS.
MODEL PW/S ARE 2 TO 2.25IN TONIGHT. MIXING RATIOS CLIMB TO 8 TO
9G/KG UP TO NEAR H7...VERY MOIST. FEEL PRETTY CONFIDENT OF ANOTHER
HVY RAIN EPISODE TONIGHT. GIVEN VERY HEAVY RAIN FROM SATURDAY
NIGHT...3 TO 5 INCHES FM ROCK UP TO SAUK COUNTY...GROUND IS
SATURATED. ACTUALLY...PHONE CALLS TODAY IN THE BARNEVELD AREA HAVE
PRODUCED SOME 9 TO 10 INCH AMOUNTS FROM SATURDAY NIGHT. THIS NEXT
ROUND OF PCPN WILL SEE FAR MORE RUNOFF THAN THE LAST EPISODE. AFTER
COORDINATION WITH ARX AND LOT...HAVE DECIDED TO PUT UP A FLASH FLOOD
WATCH FOR THE WRN AND SRN TIER OF THE CWA FROM MIDNIGHT THROUGH 3 PM
TUESDAY.
AS SYSTEM MOVES EAST ON TUESDAY...THERE IS SOME THREAT FOR
REDEVELOPMENT TUESDAY AFTN AS VRY HIGH DWPNTS WILL LINGER BEHIND
WITH POSSIBLE OLD OUTFLOW BNDRYS AS PSBL TRIGGERS. NOT TOO
CONFIDENT THAT WILL HAPPEN. IT WILL LIKELY TAKE TOO LONG FOR
THINGS TO RECOVER BEFORE DIURNAL TRENDS AND A LITTLE RETURN OF
DRIER AIR LIMIT ANY REDEVELOPMENT.
&&
.AVIATION...STATIONARY FRONT OVER NRN IL WILL SLOWLY MOVE INTO SRN
WI TNT AND TUE. VERY MOIST AND UNSTABLE AIR WILL PREVAIL OVER THE
REGION WHILE A WEAK LOW PRESSURE AREA MOVES EWD ALONG THE FRONT.
THIS WILL GENERATE A STRONG THUNDERSTORM COMPLEX...MOSTLY LIKELY
AFTER 06Z AND LASTING WELL INTO TUE MORNING AND POSSIBLY INTO EARLY
AFTERNOON. BESIDES THE TSTORMS...THE MOIST AIRMASS WILL LEAD TO
AREAS OF MVFR CIGS AND VSBYS TNT INTO TUE.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CDT TONIGHT THROUGH TUESDAY
AFTERNOON FOR WIZ056-062-063-067>072.
&&
DAVIS/REM
Hazardous weather outlook, Aug 6, 5:10 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
610 PM CDT MON AUG 6 2007
WIZ046-047-051-052-056>060-062>072-072315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
610 PM CDT MON AUG 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
A FLOOD WARNING IS IN EFFECT FOR THE EAST BRANCH OF THE PECATONICA
RIVER NEAR BLANCHARDVILLE IN LAFAYETTE COUNTY THROUGH THIS
EVENING. THE WARNING WILL LIKELY BE EXTENDED.
SCATTERED THUNDERSTORMS OVER FAR SOUTHERN WISCONSIN WILL BECOME
MORE WIDESPREAD OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN
OVERNIGHT.
NO SEVERE WEATHER IS EXPECTED...BUT SOME OF THE STORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL IN AREAS THAT RECEIVED 2 TO 5
INCHES OF RAIN SATURDAY NIGHT INTO SUNDAY...WITH LOCALLY HIGHER
AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT INTO TUESDAY FOR
LOCATIONS ALONG AND SOUTHWEST OF A WISCONSIN DELLS TO MADISON
LINE...AND FOR THE COUNTIES ALONG THE WISCONSIN ILLINOIS BORDER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FLASH FLOOD WATCH IS IN EFFECT UNTIL TUESDAY AFTERNOON
FOR LOCATIONS ALONG AND SOUTHWEST OF A WISCONSIN DELLS TO MADISON
LINE...AND FOR THE COUNTIES ALONG THE WISCONSIN ILLINOIS BORDER.
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY
NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY
NIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS AND LOCALLY HEAVY
RAIN.
HEAT INDEX VALUES ARE EXPECTED TO RISE TO 95 TO 100 DEGREES
TUESDAY AND WEDNESDAY AFTERNOONS OVER PORTIONS OF SOUTHERN
WISCONSIN.
.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION SHOULD NOT BE
NEEDED...BUT RAINFALL REPORTS WOULD BE APPRECIATED.
LMZ643>646-665-072315-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
610 PM CDT MON AUG 6 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS OVER FAR SOUTHERN LAKE MICHIGAN WILL
BECOME MORE WIDESPREAD OVERNIGHT. NO SEVERE WEATHER IS
EXPECTED...HOWEVER HEAVY DOWNPOURS OF RAIN WILL LIMIT VISIBILITIES
TO 1/4 MILE OR LESS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY
NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS TUESDAY AND TUESDAY
NIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS.
REM
WWW.WEATHER.GOV/MKX
Thunderstorm Wind, Rock
- When
- August 6, 10:25 PM CST
- Where
- Rock County, Downtown Janesville to 3 mi SE of Clinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -89.020
One thunderstorm cell, in a cluster of cells, generated powerful winds gusts to around 52 knots (60 mph) that toppled large trees in the Janesville vicinity. At least five city streets were briefly blocked by tree debris. At one residence, several large branches came down on a home and damaged the roof and enclosed porch. The storm cluster eventually moved into Walworth County to the east and weakened. Associated lightning in the Janesville vicinity was described as impressive. Several power poles and transformers were struck by lightning, resulting in the loss of power for about 10.500 customers in Rock County and 300 customers in Walworth County.
Lightning, Rock
- When
- August 6, 10:30 PM CST
- Where
- Rock County, 1 mi S of Downtown Janesville
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 42.666, -89.020
The TV antenna of a residential home was struck by lightning. The home's electrical system and appliances were fried when an electrical current traveled down from the TV antenna.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 6 to 12, 20072 deaths · 200 injured · 21 events
- Excessive Heat in Missouri, August 6 to 17, 20074 deaths · 37 events
- Heat in Illinois, August 6 to 9, 200737 injured · 19 events
- Excessive Heat in South Carolina, August 6, 20071 death · 1 event
- Drought in Mississippi, August 6 to 26, 2007$1.6 million · 10 events
- Flash Flooding and Hail in Nebraska, August 6 to 7, 2007$1.2 million · 56 kt wind · 13 events
- Flash Flooding and Damaging Winds in Iowa, August 6 to 7, 2007$345,000 · 80 kt wind · 9 events
- Heat in Missouri, August 6 to 9, 20076 injured · 11 events
- Flash Flooding in Pennsylvania, August 6, 2007$120,000 · 4 events
- Damaging Winds and Lightning Strikes in Indiana, August 6, 2007$57,000 · 55 kt wind · 5 events
- Flash Flood and Hail in Wyoming, August 6, 2007$35,000 · 1.75 in hail · 4 events
- Tornado in Puerto Rico, August 6, 2007$36,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56012, 56014.